A Boston doctor saved a woman from an apparent drug overdose on an airplane

Dr. Anil Punjabi
Dr. Anil Punjabi –Courtesy of Boston Medical Center

Anil Punjabi hates flying.

So on his flight Friday from Boston to Minneapolis, he prepared for his anxiety by putting on his eye mask, headphones, and taking some motion sickness medicine. He said he was just about to fall asleep when he heard an attendant on the Spirit Airlines flight ask if there was a doctor aboard.

Punjabi, a third-year cardiology fellow at Boston Medical Center, told Boston.com the way the question was asked jolted him from his near-sleeping state.

“I whipped off my eye mask, undid my seatbelt, and jumped out into the aisle,” the 32-year-old doctor said. “And I actually, I don’t know why, I ran towards the back. I didn’t even know where the person was or where they needed help.”

Advertisement

Two seats behind his own, Punjabi saw a few people surrounding a fellow passenger. When he reached them, he saw the woman was unresponsive — her face was gray, her lips blue.

Punjabi said when he checked, he found she had a pulse.

“I grabbed her underneath the arms and picked her up and brought her into the middle aisle,” he said.

Another passenger who told him she was an OBGYN nurse came over and offered to help, and a flight attendant brought over a medical bag. Punjabi said he started performing mouth-to-mouth CPR as the nurse and an EMT trainee onboard began chest compressions on the woman.

Punjabi said when the nurse cut off the patient’s clothes as part of the life-saving procedures, a syringe fell out of the woman’s bra. Needles are not a prohibited item by TSA, according to a spokesman for the agency.

“The nurse told me about it and looked at her arms and said she had needle tracks on her arms,” Punjabi said. “So at that point, both of us figured this was an overdose.”

Punjabi said they administered glucose and an EpiPen to the woman.

“At that point we just kept working on her, switching out people who were doing chest compressions and just continuing to breathe for her,” he said.

Advertisement

The group continued the measures to keep the woman alive until the flight made an emergency landing in Buffalo 25 minutes later, he said.

Punjabi said once the plane landed, emergency responders took the woman into an ambulance where they administered Narcan, an opioid-overdose reversal drug. Within a minute, he said, she was walking around the ambulance.

The Boston Medical Center fellow, who sees injuries related to overdoses every day working at the hospital, said seeing the situation onboard a plane was “striking.” He suggested that officials should consider carrying Narcan on planes.

Spirit Airlines and Buffalo Niagara International Airport did not respond to a requests for comment.

A spokeswoman from MassPort said the agency’s fire and rescue teams are equipped with Narcan at its facilities and aboard flights at the gate.

“I just think it was an unfortunate situation,” Punjabi said. “And even though I was able to save one life, I think there’s a lot more work that needs to be done. I think this is bigger than a person almost dying on a plane. I think it should open people’s eyes that this is a bigger problem.”